Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Pocatello, ID

June 12, 2016Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 2016, 9:12 PM MDT for Caribou County, Idaho. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 9:12 PM MDT (03:12 UTC)
Expired
Jun 12, 2016, 10:00 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 94 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:23 PM MDTHAIL 0.755 E Lund, IDDIME SIZE HAIL COVERING THE GROUND.
Jun 12, 9:33 PM MDTHAIL 12 Ese Lund, IDREPORTED VIA OFFICE FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS55 KPIH 130312
SVRPIH
IDC029-130400-
/O.NEW.KPIH.SV.W.0011.160613T0312Z-160613T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
912 PM MDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARIBOU COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 1000 PM MDT

* AT 912 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRACE...OR 10 MILES
  WEST OF SODA SPRINGS...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SODA SPRINGS AND SOUTHERN BLACKFOOT RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4257 11185 4267 11191 4294 11147 4270 11131
TIME...MOT...LOC 0312Z 243DEG 38KT 4266 11180 

$$

HEDGES
2 follow-up statements
565 
WWUS55 KPIH 130333
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
933 PM MDT SUN JUN 12 2016

IDC029-130400-
/O.CON.KPIH.SV.W.0011.000000T0000Z-160613T0400Z/
CARIBOU ID-
933 PM MDT SUN JUN 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL CARIBOU COUNTY...

AT 932 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SODA SPRINGS...MOVING EAST AT
30 MPH.

LOCATIONS IMPACTED INCLUDE...
SODA SPRINGS AND SOUTHERN BLACKFOOT RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4261 11167 4275 11172 4294 11147 4270 11131
TIME...MOT...LOC 0332Z 248DEG 28KT 4270 11161 

$$

HEDGES
991 
WWUS55 KPIH 130403
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1003 PM MDT SUN JUN 12 2016

IDC029-130412-
/O.EXP.KPIH.SV.W.0011.000000T0000Z-160613T0400Z/
CARIBOU ID-
1003 PM MDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARIBOU COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4261 11167 4275 11172 4294 11147 4270 11131
TIME...MOT...LOC 0357Z 243DEG 38KT 4270 11161 

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:09 PM MDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jun 12, 2:09 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
209 PM MDT SUN JUN 12 2016

.SHORT TERM...Southern branch of a split onshore flow pattern is
crossing the Great Basin this afternoon in the form of a trough
over Nevada. Part of the moist and unstable air is moving north to
Idaho. Cloud cover has mostly held over Southeast Idaho today,
although there is some sunshine trying to break through and where
successful, temperatures have jumped about 6F degrees. So far
this has held temperatures back and helped reduce the possibility
of thunderstorms. Much of the moisture over Nevada should continue
to track NE across this forecast area tonight and Monday. Will
keep possibility of isolated thunderstorms in the forecast for the
South Central and Caribou Highlands this evening. Whatever break
we might get on Tuesday appears to be small. Models are favoring
the next low pressure disturbance dropping along the Washington
coast late Tuesday and Wednesday and possibly stalling near the
Oregon coast mid week. So we have a mix of trying to warm up,
moist unstable air close to the Central mountains, and difficult
timing of showers and thunderstorms. This Tuesday looks to be a
breezy day with another frontal boundary advancing through
southeastern Idaho. RS

.LONG TERM...Thursday through Sunday. For the majority of the
extended forecast period, a strong area of low pressure is expected
to remain off of the WA and OR coast while a broad ridge of high
pressure takes up residence over the four-corners region. In
between, a SW-NE oriented plume of moisture will stream
northeastward from the Pacific, with disturbances embedded within
this plume. The positioning of the above-mentioned low has shifted a
bit eastward compared to yesterday's guidance, which shifts the axis
of best precipitation potential a bit farther east. As such, have
raised precipitation potential slightly across the Central
Mountains, particularly in the Thu-Fri night timeframe. However,
raised this potential only slightly to maintain collaboration with
neighbors and forecast consistency. This plume will likely wobble
back and forth over the coming days until guidance can better hone
in on the placement of relevant features over the coming days.
Raised temperatures relative to guidance Thu-Sun given broad SW flow
which is a favored flow pattern for temperatures to overachieve,
especially in locations in the lee of the Southern Highlands. AD/RS

&&

.AVIATION...SE Idaho is embedded within a plume of deeper moisture
extending SW off of the CA coast. This is maintaining clouds and
shower chances, particularly from the Snake Plain south and east.
Thus maintained VCSH at BYI, PIH and IDA through the period as waves
of showers will swing through the region. Best instability axis
remains over the E. Highlands, leaving probability of VCTS too low
to include in TAFs until late tomorrow morning and early evening.
Otherwise anticipate VFR conditions and light winds through much of
the period until W-SW winds increase into the 10-20KT range tomorrow
afternoon at BYI and particularly PIH and IDA. AD/RS

&&

.PIH Watches/Warnings/Advisories...None.

&&

In the hours before

Special weather statement, Jun 12, 8:18 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
818 PM MDT SUN JUN 12 2016

IDZ022-023-130300-
CARIBOU HIGHLANDS ID-SOUTH CENTRAL HIGHLANDS ID-
818 PM MDT SUN JUN 12 2016

...DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING
SOUTHEASTERN BANNOCK AND NORTH CENTRAL ONEIDA COUNTIES UNTIL 900 PM
MDT...

AT 817 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF VIRGINIA...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DOWNEY...ARIMO...VIRGINIA AND HAWKINS RESERVOIR.

LAT...LON 4233 11241 4244 11248 4268 11211 4247 11191
TIME...MOT...LOC 0217Z 239DEG 27KT 4241 11241

HEDGES
Special weather statement, Jun 12, 8:48 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
848 PM MDT SUN JUN 12 2016

IDZ023-130330-
CARIBOU HIGHLANDS ID-
848 PM MDT SUN JUN 12 2016

...NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING
SOUTHWESTERN CARIBOU AND EAST CENTRAL BANNOCK COUNTIES UNTIL 930 PM
MDT...

AT 846 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARIMO...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SODA SPRINGS...LAVA HOT SPRINGS...ARIMO AND BANCROFT.

LAT...LON 4245 11211 4259 11220 4286 11177 4264 11157
TIME...MOT...LOC 0246Z 239DEG 32KT 4256 11211

HEDGES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:18 PM MDTSpecial Weather StatementPIHBannock42 min
Jun 12, 8:48 PM MDTSpecial Weather StatementPIHBannock42 min
Jun 12, 9:43 PM MDTSpecial Weather StatementPIHBear Lake, Franklin47 min
Jun 13, 1:14 PM MDTLake Wind AdvisoryPIH30 hr
Jun 13, 1:14 PM MDTSpecial Weather StatementPIHCaribou61 min
Jun 13, 1:56 PM MDTSpecial Weather StatementPIHFranklin49 min
Jun 13, 2:18 PM MDTSpecial Weather StatementPIHBonneville42 min
Jun 13, 2:42 PM MDTSpecial Weather StatementPIHPower48 min
Jun 13, 4:10 PM MDTSpecial Weather StatementPIHBannock65 min
Jun 13, 5:04 PM MDTSpecial Weather StatementPIHBonneville41 min
Jun 13, 5:15 PM MDTSpecial Weather StatementPIHBonneville45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.